Oklahoma, 2015

Flooding in Oklahoma, December 27 to 31, 2015

December 27 to 31, 2015 · NWS TSA · 2 events in 1 county or zone

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.

Eight to ten inches of rain fell across much of northeastern Oklahoma. This excessive rainfall caused moderate flooding of the Neosho River near Commerce, and major flooding of the Spring River near Quapaw.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 26, 11:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 26, 11:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1115 PM CST SAT DEC 26 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 6Z TAFs, IFR to LIFR conditions will prevail at all sites
throughout the 24 hour forecast period. Widespread heavy rainfall
and strong gusty northerly winds will continue throughout the
forecast period as well, affecting all sites.

&&

.PREV DISCUSSION... /ISSUED 926 PM CST SAT DEC 26 2015/

..UPDATE...

DISCUSSION...
The strongest convection will continue to slowly spread eastward
associated with cold frontal boundary...with widespread light to
moderate rain continuing well back into the cold air.
Additionally...the next round of heavier precipitation is take
shape across West Texas and this area will expand eastward through
the overnight hours. The updated forecast will increase precip
chances across NE OK for late tonight accordingly.

The severe weather potential will remain present along and ahead
of the cold front where conditions remain sufficiently unstable.
The overall coverage of any severe weather is expected to remain
isolated through the remainder of the overnight hours as storm
motions will largely carry updrafts into the cold air fairly
quickly. The more widespread impacts will definitely be from
flooding which will only worsen through tomorrow.

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through late Sunday night for OKZ049-053>076.

AR...Flash Flood Watch through late Sunday night for ARZ001-002-010-
     011-019-020-029.

&&

AVIATION...06
Hazardous weather outlook, Dec 26, 9:50 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
950 PM CST SAT DEC 26 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
950 PM CST SAT DEC 26 2015

...WIDESPREAD INTENSE FLOODING EVENT UNDERWAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND SOUTHEAST OF INTERSTATE 44.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE ALONG A STRONG COLD
FRONT WHICH IS CURRENTLY PUSHING THROUGH NORTHWEST ARKANSAS
INTO EXTREME SOUTHEAST OKLAHOMA.  A LIMITED RISK OF SEVERE
WEATHER WILL ACCOMPANY THESE STORMS...HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED THROUGH THE OVERNIGHT HOURS.

WIDESPREAD HEAVY RAIN HAS ALREADY FALLEN ACROSS MUCH OF
EASTERN OKLAHOMA INTO FAR NORTHWEST ARKANSAS...AND THE
HEAVIEST RAIN WILL CONTINUE TO SLOWLY SPREAD EASTWARD.
ADDITIONAL HEAVY RAINS WILL MOVE BACK INTO THE REGION
LATE TONIGHT AND CONTINUE THROUGH SUNDAY.

AREAS OF FLOODING HAVE ALREADY DEVELOPED...AND WILL ONLY
BECOME MORE WIDESPREAD WHILE WORSENING WITH THE ADDITIONAL
RAINFALL.  LIFE THREATENING FLOOD CONDITIONS MAY DEVELOP.
BE PREPARED TO ACT WITH ANY FLOOD WARNINGS THAT ARE
ISSUED FOR YOUR LOCATION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
RAIN POTENTIAL.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DANGEROUS FLOODING WILL BE ONGOING...AND LIKELY INTENSIFYING...ON
SUNDAY. DANGEROUS RISES ON AREA RIVERS ARE EXPECTED AND THE LATEST
FORECASTS SHOULD BE CLOSELY MONITORED.  REMEMBER TO AVOID FLOODED
ROADWAYS.

THE CENTER OF THE UPPER STORM SYSTEM WILL PASS OVER THE REGION
ON MONDAY AND MAY PRODUCE A PERIOD OF WINTER WEATHER...PRIMARILY
WEST OF HIGHWAY 75.  ANOTHER BRIEF PERIOD OF WINTER WEATHER
IS POSSIBLE TUESDAY HOWEVER ANY SNOW AMOUNTS DURING THIS PERIOD
CURRENTLY APPEAR TO BE LIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Dec 26, 10:35 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1035 PM CST SAT DEC 26 2015

OKZ049-270515-
PUSHMATAHA OK-
1035 PM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA COUNTY
UNTIL 1115 PM CST...

AT 1034 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR SNOW...MOVING
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLAYTON...                        ALBION...
SNOW...                           TUSKAHOMA...
KIAMICHI...                       NASHOBA...
CLAYTON LAKE STATE PARK...        FINLEY...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3431 9544 3435 9556 3468 9537 3467 9495
TIME...MOT...LOC 0434Z 218DEG 45KT 3439 9546
Local storm report, Dec 26, 10:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1049 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     FLOOD            DECATUR                 36.34N 94.46W
12/26/2015                   BENTON             AR   EMERGENCY MNGR

            30 TO 40 ROADS FLOODED AND IMPASSABLE IN THE AREA
            GENERALLY WEST OF HIGHWAY 59 AND NORTH OF HIGHWAY 102.
            MANY OTHER AREAS OF THE COUNTY HAVE FLOODED ROADS AS
            WELL.

&&

BAS
Special weather statement, Dec 26, 10:50 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1050 PM CST SAT DEC 26 2015

ARZ002-011-270545-
MADISON AR-CARROLL AR-
1050 PM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CARROLL
COUNTIES UNTIL 1145 PM CST...

AT 1050 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ST. PAUL...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BERRYVILLE...                     HUNTSVILLE...
GREEN FOREST...                   ST. PAUL...
URBANETTE...                      RUDD...
FORUM...                          AURORA...
WITHROW SPRINGS STATE PARK...     WITTER...
SAINT PAUL...                     OSAGE...
KINGSTON...                       GRANDVIEW...
RULE...                           JAPTON...
MARBLE...                         CARROLLTON...
BLUE EYE...                       COMBS...

LAT...LON 3621 9330 3612 9339 3612 9348 3608 9348
      3608 9345 3606 9345 3578 9373 3582 9386
      3650 9363 3650 9330
TIME...MOT...LOC 0450Z 207DEG 36KT 3588 9378
Local storm report, Dec 26, 11:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1131 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     FLOOD            MUSKOGEE                35.75N 95.37W
12/26/2015                   MUSKOGEE           OK   BROADCAST MEDIA

            MAIN STREET CLOSED JUST SOUTH OF SH-16

&&

BAS
Local storm report, Dec 26, 11:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1134 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     FLOOD            3 W HULBERT             35.93N 95.19W
12/26/2015                   CHEROKEE           OK   BROADCAST MEDIA

            SH-10 IS CLOSED BETWEEN US-62 AND US-412. ALSO CLOSED IS
            SH-80 3MI WEST OF HULBERT.

&&

BAS
Local storm report, Dec 27, 1:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
113 AM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HEAVY RAIN       OOLOGAH                 36.45N 95.71W
12/27/2015  M5.20 INCH       ROGERS             OK   PUBLIC

            MEASURED OVER THE PAST 24 HOURS

&&

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ottawa

When
December 27, 2:00 AM CST to December 30, 11:00 PM CST
Where
Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.940, -95.000

The Neosho River near Commerce rose above its flood stage of 15 feet at 2:00 am CST on December 27th. The river crested at 20.39 feet at 10:00 pm CST on the 28th, resulting in moderate flooding. Highway 125 was flooded. Agricultural land was inundated, as was Riverview Park. The river fell below flood stage at 11:00 pm CST on the 30th.

Flood, Ottawa

When
December 27, 2:15 AM CST to December 31, 8:45 AM CST
Where
Ottawa County, 2.69 mi NNE of Lincolnville to 1.37 mi NE of Lincolnville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.967, -94.734

The Spring River near Quapaw rose above its flood stage of 20 feet at 2:15 am CST on December 27th. The river crested at 39.77 feet at 1:00 am CST on the 29th, resulting in major flooding. Some homes near the river were isolated by flood water. Agricultural lands and county roads were flooded to a depth of several feet. The river fell below flood stage at 8:45 am CST on the 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614390, 614391.